Narrative Review: Statin-Related Myopathy

    loading  Checking for direct PDF access through Ovid

Abstract

Statin-related myopathy is a clinically important cause of statin intolerance and discontinuation. The spectrum of statin-related myopathy ranges from common but clinically benign myalgia to rare but life-threatening rhabdomyolysis. Observational studies suggest that myalgia can occur in up to 10% of persons prescribed statins, whereas rhabdomyolysis continues to be rare. The mechanisms of statin-related myopathy are unclear. Options for managing statin myopathy include statin switching, particularly to fluvastatin or low-dose rosuvastatin; nondaily dosing regimens; nonstatin alternatives, such as ezetimibe and bile acid–binding resins; and coenzyme Q10 supplementation. Few of these strategies have high-quality evidence supporting them. Because statin-related myopathy will probably become more common with greater numbers of persons starting high-dose statin therapy and the increasing stringency of low-density lipoprotein cholesterol level targets, research to better identify patients at risk for statin myopathy and to evaluate management strategies for statin-related myopathy is warranted.

Related Topics

    loading  Loading Related Articles